Virginia, 2024

Damaging Winds in Virginia, June 6, 2024

June 6, 2024 · NWS AKQ · 4 events in 4 counties and zones

Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of central and south central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of central and south central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 6, 2:27 PM EST, 21 minutes earlier.

Area forecast discussion, Jun 6, 2:27 PM EST, 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
327 PM EDT Thu Jun 6 2024

.SYNOPSIS...
A cold front pushes across the region this evening, with
scattered strong to severe storms possible. Behind the front,
cooler, drier conditions push into the region for Friday and
Saturday.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 305 PM EDT Thursday...

Key Messages:

- Severe T-Storm Watch 394 continues until 9pm for MD/VA
  counties.

- Showers and thunderstorms are expected ahead of an approaching
  cold front into the evening hours. Slight Risk for severe
  storms and Marginal Risk for excessive rainfall. Damaging wind
  gusts, heavy rain, & frequent lightning are the main threats.

- Clearing late tonight, with drier air moving into the region.

Latest analysis reveals ~990mb low pressure over Ontario into
the eastern Great Lakes, with a mid-level shortwave diving
across the interior northeast early this afternoon. The
associated cold front extends across eastern PA SSW into western
VA and the western Carolinas. Tightening pressure gradient
between low pressure to the NW and broad surface high pressure
offshore has allowed for increasingly breezy SSW winds over the
region, with most sites gusting 20-30mph (highest for coastal
areas. A rather warm/moist airmass remains in place across the
region, with 1.6-1.9" PW on 12z regional RAOBs.

Minimal changes to forecast thinking. showers and storms
continue to develop along the pre-frontal trough and push east.
Based on 12z CAMs, still expect storms to congeal into a broken
line and push through the region late this aftn and this
evening, with storms moving NNW to SSE ~20 kt. Mesoanalysis
showing a broad area of ~1000-1500 J/kg MLCAPE as of this
writing, and with some further heating likely (especially south
central and SE VA) could see MLCAPE approach 2k J/kg by late
aftn. Deep layer bulk shear will be modest, (25-30kt), but
continue to think this will be sufficient to support a
convection and at least scattered strong to severe storms. SPC
has issued WW394 for our VA/MD counties), with much of our
region now in a Slight Risk for severe, as well as a Marginal
Risk ERO across our northern half of the area. The primary
threat with storms this aftn and evening will be damaging wind
gusts, with a secondary threat of localized flooding, especially
in flood prone/urbanized areas.

Timing for storms is through 4-5 pm in the far western portion
of the VA piedmont, and between 4-8 pm for the I-95 corridor to
the coast. Areal coverage of showers and storms still appears to
be greatest north of US-460, again owing to best bulk shear.
This is the same reason that the watch does not yet extend into
NC, but we will continue to monitor the potential farther south.
Gusty winds and locally heavy rainfall are the main threats
from any strong to severe storms, with frequent lightning also
likely in any developing convection.

Showers/storms exit the area after midnight tonight. Clouds
will scatter out and winds diminish as the front passes through
this evening. Early morning lows in the low 60s inland and in
the upper 60s-around 70 closer to the coast.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/...
As of 305 PM EDT Thursday...

Key Messages:

- Drier weather returns for Friday and Saturday.

- Another weak front pushes through the area Sunday, but should
  remain mostly dry

Drier weather moves into the region Friday behind the departing
cold front, with dewpoints drop into the 50s. Aloft, an upper
level low moves into the Great Lakes on Fri, lingering into
early next week. Guidance continues to trend toward pushing the
weakening front though the region on Sunday night, but it still
appears the upper level low is too close to the local area for
enough instability for much in the way of widespread showers
and/or storms on Sunday. Have stuck with slight to low- end Chc
PoPs across far northern counties in the afternoon with slight
chc PoPs everywhere else except the SE. May see slightly higher
coverage by later in the evening.

Thicknesses change only slightly tomorrow, so expect highs again
in the low 80s in the NW and on the Eastern Shore, mid-upper 80s
elsewhere. A few degrees cooler (and drier) on Saturday with
highs mostly in the low to mid 80s. Warmer on Sunday with highs
mid to upper 80s to near 90 SE.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 305 PM EDT Thursday...

Key Messages:

- Near to below normal temps expected in the early week period
  with warmer temps returning mid-week

- Mostly dry through the early week, but isolated showers
  possible

A bit cooler in the early week period as a fairly deep UL trough
lingers over the northeast. This feature will keep us near to
just below normal for highs, with maxima expected to remain in
the upper 70s in the far N/NW and low 80s elsewhere Mon/Tue.
Temps warm up into the mid- upper 80s again mid- week once the
trough is offshore and a ridge builds in behind it. Precip in
the early week period is a bit uncertain and likely to be
isolated at best with the trough in the area, but we should
remain mainly dry. Kept PoPs to slight to low-end Chc with
mainly diurnal timing.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
As of 130 PM EDT Thursday...

VFR conditions prevail to begin the 18z/6 TAF period. Gusty SSW
winds are gusting to ~25-30kt near the coast. Still expecting
showers to congeal into a line of showers and storms in the next
few hours out ahead of an approaching cold front. Showers and
storms move through between 22-02z this afternoon/evening, and
short-lived flight restrictions are possible (mainly VSBY) along
with some locally stronger thunderstorm outflow/wind gusts
(potentially 30-40kt). Returning to VFR late this evening and
overnight, as the front crosses through overnight. Winds
diminish behind the front and clouds scatter out.

Outlook: Dry and VFR Friday and Saturday behind the cold front.
Another cold front will bring a slight chc of showers/tstms
later Sunday. A slight chc of showers/tstms lingers in to
Monday, but overall VFR conditions should prevail Sunday and
Monday.

&&

.MARINE...
As of 325 PM EDT Thursday...

Key messages:

- Small Craft Advisories have been cancelled as of 3PM this
afternoon.

- Showers/storms will cause locally higher winds and waves this
evening.

- Moderate rip current risk for the northern beaches through this
evening with a low risk at all area beaches expected Friday into the
weekend.

Afternoon analysis shows low pressure over western Ontario with a
cold front extending southward along the spine of the Appalachians.
Surface high pressure is well offshore, leading to SW winds around
15 kt across the local waters. Waves in the bay are 1-2 ft with seas
offshore running 2-4 ft.

Pressure gradient has finally relaxed a bit after multiple
extensions to previous SCA headlines this morning and early
afternoon. Expect SW flow to continue for the remainder of the
afternoon and evening with the cold front still to the west. Severe
Thunderstorm Watch 394 has been issued for all local waters north of
the VA/NC border through 9PM this evening. Strong straight line
winds are the main threat from thunderstorms but enhanced waves/seas
and frequent CG lightning are likely with the stronger convective
cells this evening. Most of the storms should move well offshore by
midnight with the cold front expected to cross the waters
thereafter. Winds will generally be from the west 5-10 kt on Friday
but a surge of cooler/drier air looks to move through the area
Friday evening into the overnight with winds becoming NW and
increasing to ~15 kt. Some of the hi-res guidance is now showing the
potential for a brief period of SCA conditions Friday night but
confidence is too low at this point to raise headlines. Expecting
mostly quiet marine conditions for Sunday into early next week. Flow
becomes SW once again on Sunday ahead of the next cold front which
should cross the waters Sunday evening. Waves/seas will average 1-2
ft and 2-3 ft, respectively, into early next week.

Low rip current risk is forecast for all area beaches Friday and
Saturday.

&&

.TIDES/COASTAL FLOODING...
As of 325 PM EDT Thursday...

Some nuisance/low-end minor coastal flooding is forecast during
tonight's high tide cycle for bay-facing portions of the MD
Eastern Shore including Cambridge, Bishops Head, and Crisfield
where a Coastal Flood Statement has been issued.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...MAM
NEAR TERM...MAM
SHORT TERM...AM/MAM
LONG TERM...AM
AVIATION...MAM
MARINE...RHR
TIDES/COASTAL FLOODING...AKQ
Hazardous weather outlook, Jun 6, 1:33 PM EST, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
233 PM EDT Thu Jun 6 2024

MDZ021>024-VAZ048-060>062-064>069-075>090-092-093-095>098-509>525-
071845-
Dorchester-Wicomico-Somerset-Inland Worcester-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
233 PM EDT Thu Jun 6 2024

...SEVERE THUNDERSTORM WATCH 394 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia, south central Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NCZ012>017-030>032-102-071845-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-
233 PM EDT Thu Jun 6 2024

This Hazardous Weather Outlook is for northeast North Carolina.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms are expected late this afternoon into the
early evening hours. Some of the storms may produce strong gusty
winds, frequent lightning, and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MDZ025-VAZ099-100-071845-
Maryland Beaches-Accomack-Northampton-
233 PM EDT Thu Jun 6 2024

...SEVERE THUNDERSTORM WATCH 394 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.
   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jun 6, 2:14 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Wakefield VA
314 PM EDT Thu Jun 6 2024

VAZ048-060>062-068-069-062000-
Goochland VA-Fluvanna VA-Powhatan VA-Amelia VA-Cumberland VA-
Prince Edward VA-
314 PM EDT Thu Jun 6 2024

...STRONG THUNDERSTORMS WILL IMPACT CUMBERLAND...NORTHERN PRINCE
EDWARD...GOOCHLAND...NORTHWESTERN AMELIA...WESTERN POWHATAN AND
SOUTHERN FLUVANNA COUNTIES THROUGH 400 PM EDT...

At 313 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fork Union to Gold Hill to near Prospect.
Movement was east at 35 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Farmville, Fork Union, Columbia, Prospect, Guinea Mills, and
  Lakeside Village around 320 PM EDT.
  Cumberland and Duncan around 325 PM EDT.
  Longwood University and Cartersville around 330 PM EDT.
  Sunnyside, Fife, and Trenholm around 335 PM EDT.
  Hadensville and Tobaccoville around 340 PM EDT.
  Ballsville around 345 PM EDT.

Other locations impacted by these storms include Raines Tavern,
Tuggle, Angola, Rock Castle, Oak Forest, Maidens, Three Square,
Shores, Irwin, and Central Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central and south central Virginia.

&&

LAT...LON 3734 7860 3739 7859 3736 7858 3733 7851
      3734 7846 3764 7825 3769 7824 3774 7843
      3779 7842 3783 7835 3789 7802 3786 7799
      3785 7795 3777 7790 3775 7785 3763 7786
      3728 7818 3730 7823 3726 7823 3725 7868
TIME...MOT...LOC 1913Z 266DEG 29KT 3776 7833 3762 7834 3732 7861

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Zimmerman
Special weather statement, Jun 6, 2:39 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Wakefield VA
339 PM EDT Thu Jun 6 2024

VAZ060-061-067-068-062030-
Nottoway VA-Amelia VA-Cumberland VA-Prince Edward VA-
339 PM EDT Thu Jun 6 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL CUMBERLAND...
PRINCE EDWARD...NORTHWESTERN NOTTOWAY AND WEST CENTRAL AMELIA
COUNTIES THROUGH 430 PM EDT...

At 339 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hampden Sydney, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Farmville, Hampden Sydney College, and Hampden Sydney around 345
  PM EDT.
  Longwood University around 350 PM EDT.
  Rice around 355 PM EDT.

Other locations impacted by this storm include Briery Creek Lake,
Tuggle, Prince Edward Station, Twin Lakes State Park, Allens Mill,
Burkes Tavern, Moran, Kingsville, Elam, and Jennings Ordinary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central and south central Virginia.

&&

LAT...LON 3730 7864 3736 7810 3715 7813 3711 7850
      3714 7852 3714 7854 3715 7855 3714 7859
      3715 7860 3716 7862 3717 7863 3719 7864
      3720 7866 3728 7867
TIME...MOT...LOC 1939Z 257DEG 28KT 3723 7852

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Wray

The radar

The Sterling radar (KLWX), 134 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Goochland

When
June 6, 2:48 PM EST
Where
Goochland County, 3.87 mi WNW of Hadensville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
37.860, -78.060

Large tree limbs were downed at Tabscott Road at Shannon Hill Road. Power outages were also reported in the area.

Thunderstorm Wind, Prince Edward

When
June 6, 2:57 PM EST
Where
Prince Edward County, 4.09 mi SSE of Farmville Muni Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.300, -78.390

Tree was downed on the east side of Farmville.

Thunderstorm Wind, Amelia

When
June 6, 4:05 PM EST
Where
Amelia County, 4.45 mi W of Earls
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.240, -77.980

Tree was downed on Cellar Creek Road.

Thunderstorm Wind, Nottoway

When
June 6, 4:20 PM EST
Where
Nottoway County, 4.46 mi W of Spainville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.170, -78.000

Tree was downed at the intersection of Bible Road and Cellar Creek Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1196075, 1196076, 1196077, 1196081.